Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 166, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 5, 2016, 3:13 PM CDT for Lee County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2016, 3:13 PM CDT (20:13 UTC)
- Expired
- Aug 5, 2016, 3:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lee County, MS
The radar
The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1664 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WUUS54 KMEG 052013
SVRMEG
MSC081-052045-
/O.NEW.KMEG.SV.W.0166.160805T2013Z-160805T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT FRI AUG 5 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 345 PM CDT
* AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TUPELO...
MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TUPELO...VERONA...TOMBIGBEE STATE PARK...SALTILLO...SHANNON...
PLANTERSVILLE...BEECH SPRINGS...OLD UNION...BELDEN...RICHMOND...
FROG ISLAND...INDIAN HILLS...BISSELL...PALMETTO...
FLOWERDALE AND SKYLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3437 8881 3438 8863 3418 8854 3417 8856
3411 8879
TIME...MOT...LOC 2012Z 336DEG 13KT 3429 8870
HAIL...<.75IN
WIND...60MPH
$$
JOHNSON1 follow-up statement
778
WWUS54 KMEG 052029
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI AUG 5 2016
MSC081-052045-
/O.CON.KMEG.SV.W.0166.000000T0000Z-160805T2045Z/
LEE MS-
329 PM CDT FRI AUG 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN LEE COUNTY...
AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
PLANTERSVILLE... OR OVER TOMBIGBEE STATE PARK...MOVING SOUTHEAST AT
15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TUPELO...VERONA...TOMBIGBEE STATE PARK...SHANNON...PLANTERSVILLE...
BEECH SPRINGS...FLOWERDALE...OLD UNION...RICHMOND...
INDIAN HILLS AND SKYLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3432 8876 3434 8862 3418 8854 3417 8856
3412 8874
TIME...MOT...LOC 2029Z 336DEG 13KT 3423 8867
HAIL...<.75IN
WIND...60MPH
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:28 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 5, 12:28 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1228 PM CDT FRI AUG 5 2016
.DISCUSSION...
Updated to include the 18z aviation discussion below.
&&
.PREV DISCUSSION... /issued 1039 AM CDT FRI AUG 5 2016/
DISCUSSION...Water Vapor Satellite trends this morning place an
upper level ridge axis over the Southern Plains and eastern
portions of the Mid-South on the periphery of the ridge axis.
Sunny skies are prevalent across the Mid-South this morning with
the exception of some high level convective cloud debris from last
night's convective activity over East Central Missouri. As of 10
am CDT, temperatures across the forecast area range from the
middle 80s to lower 90s with surface dewpoints once again in the
70s to approaching 80 degrees.
Latest short term trends still indicate heat index values rising
to 105 to 115 degrees this afternoon as highs reach the middle to
upper 90s. Ongoing heat warning and heat advisory is in good
shape but will continue to monitor for any potential adjustments
if conditions warrant any changes. Isolated showers and
thunderstorms are possible again this afternoon and early evening
coincident with peak daytime heating.
Will make some adjustments to short term grids to account for
latest morning trends. Otherwise, forecast overall is in good
shape at this time.
CJC
PREV DISCUSSION... /issued 356 AM CDT FRI AUG 5 2016/
DISCUSSION...
Models in general agreement for through the early part of next
week. General pattern is upper level high over southern US. The
high is currently centered over eastern Texas and is not expected
to change much. By late in the weekend the upper level high will
weaken just enough to have just an elongated high over the
southern US, from coast to coast. Only real difference in the
extended models is that the ECMWF wants to create a low just off
the coast of the Mississippi and Alabama border by the middle of
next week.
As for the short term, today should be similar to the past couple
of days. Hot and humid with scattered showers and thunderstorms.
There is a little better chance along the northern part of the
warning area as a very weak frontal system will move across the
Mid-South later this afternoon. It might bring a little more
activity and if it does then there is a marginal risk for severe
weather. Also, with the heat and humidity the entire Mid-South
today is under a heat advisory or excessive heat warning. The
excessive heat warning is roughly along and west of the Interstate
55 corridor. Heat advisory continues into tomorrow for much of the
Mid-South...will need to continue to monitor as some places will
be close to heat index values of 110-- which may require another
warning.
At this time, it looks like Sunday we may get a reprieve from the
heat advisory and possible even the triple digit heat index
values.
TLSJr
&&
.AVIATION...
The diurnal Cu field will continue to develop this afternoon, with
isolated showers and thunderstorms forming across the area. Given
the spatial uncertainty, only VCTS will be included for this
afternoon. Convection is expected to dissipate by 01z. Generally
VFR conditions are anticipated overnight, but patchy fog will
likely affect KMKL for a few hours around sunrise. A cold front
will move south across the region during the day tomorrow. This
front is expected to reach KJBR by mid-morning, but may not affect
the remaining forecast terminals until after 18z. Afternoon
convection is anticipated again tomorrow, mainly beyond the
current TAF period.
Johnson
&&
.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
Pemiscot.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Dunklin-Pemiscot.
MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.
TN...Excessive Heat Warning until 8 PM CDT this evening for Shelby-
Tipton.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Shelby-Tipton.
Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
Decatur-Hardin-Henderson-Henry-Weakley.
Heat Advisory until 8 PM CDT Saturday for Chester-Crockett-Dyer-
Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
McNairy-Obion.
&&Hazardous weather outlook, Aug 5, 1:27 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 127 PM CDT FRI AUG 5 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061100- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 127 PM CDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT DANGEROUS HEAT WILL CONTINUE TODAY WITH HEAT INDEX VALUES IN PARTS OF THE MID-SOUTH IN EXCESS OF 110 DEGREES. THUS AN EXCESSIVE HEAT WARNING IS IN PLACE FOR THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS...NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE. THE REST OF THE MID-SOUTH IS UNDER A HEAT ADVISORY. A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING ACROSS THE MID SOUTH. DAMAGING WINDS IS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT CONTINUES WITH HIGH HUMIDITY THROUGH SATURDAY WILL SOME OF THE MID-SOUTH UNDER A HEAT ADVISORY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 1:58 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 158 PM CDT FRI AUG 5 2016 MSZ022-023-051930- CALHOUN MS-CHICKASAW MS- 158 PM CDT FRI AUG 5 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 230 PM CDT FOR... SOUTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI... CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI... AT 158 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED NEAR PYLAND. PEOPLE IN SOUTHEASTERN CALHOUN AND CHICKASAW COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3407 8920 3407 8898 3384 8882 3379 8923 TIME...MOT...LOC 1858Z 347DEG 12KT 3396 8909 JOHNSON
Special weather statement, Aug 5, 2:09 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT FRI AUG 5 2016
ARZ035-052000-
CROSS AR-
209 PM CDT FRI AUG 5 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...
SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
AT 209 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR FAIR OAKS...OR 14 MILES WEST OF WYNNE.
PEOPLE IN SOUTHWESTERN CROSS COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3537 9104 3537 9101 3524 9079 3515 9100
3515 9104
TIME...MOT...LOC 1909Z 337DEG 9KT 3531 9103
JOHNSONSpecial weather statement, Aug 5, 2:16 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT FRI AUG 5 2016
MSZ015-051945-
PONTOTOC MS-
216 PM CDT FRI AUG 5 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...
PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 215 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER PONTOTOC.
PEOPLE IN PONTOTOC COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3431 8925 3436 8893 3411 8882 3408 8882
3407 8892 3407 8920
TIME...MOT...LOC 1915Z 337DEG 9KT 3422 8905
JOHNSONSpecial weather statement, Aug 5, 2:55 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 255 PM CDT FRI AUG 5 2016 MSZ013-015-022-052030- CALHOUN MS-LAFAYETTE MS-PONTOTOC MS- 255 PM CDT FRI AUG 5 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 330 PM CDT FOR... NORTH CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI... SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI... SOUTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI... AT 254 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED NEAR TULA...OR 17 MILES WEST OF PONTOTOC. PEOPLE IN NORTH CENTRAL CALHOUN...SOUTHEASTERN LAFAYETTE AND SOUTHWESTERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3423 8939 3429 8923 3411 8909 3403 8940 TIME...MOT...LOC 1954Z 336DEG 8KT 3419 8930 JOHNSON
Local storm report, Aug 5, 3:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT FRI AUG 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG PONTOTOC 34.25N 89.01W
08/05/2016 PONTOTOC MS BROADCAST MEDIA
SEVERAL TREES DOWN IN PONTOTOC.
&&
GMJSpecial weather statement, Aug 5, 3:11 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 311 PM CDT FRI AUG 5 2016 MSZ016-017-052045- LEE MS-ITAWAMBA MS- 311 PM CDT FRI AUG 5 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 345 PM CDT FOR... SOUTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI... SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI... AT 311 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED OVER TUPELO. PEOPLE IN SOUTHERN LEE AND SOUTHWESTERN ITAWAMBA COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3436 8881 3439 8864 3415 8846 3408 8879 TIME...MOT...LOC 2011Z 336DEG 13KT 3429 8871 JOHNSON
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:06 PM CDT | Special Weather Statement | MEG | DeSoto | 24 min |
| Aug 4, 7:22 PM CDT | Special Weather Statement | MEG | Pontotoc | 23 min |
| Aug 5, 1:24 PM CDT | Special Weather Statement | MEG | Monroe | 36 min |
| Aug 5, 1:45 PM CDT | Special Weather Statement | MEG | Union | 30 min |
| Aug 5, 1:58 PM CDT | Special Weather Statement | MEG | Chickasaw | 32 min |
| Aug 5, 2:16 PM CDT | Special Weather Statement | MEG | Pontotoc | 29 min |
| Aug 5, 2:55 PM CDT | Special Weather Statement | MEG | Pontotoc | 35 min |
| Aug 5, 3:11 PM CDT | Special Weather Statement | MEG | Lee | 34 min |
| Aug 5, 3:38 PM CDT | Special Weather Statement | MEG | Marshall | 37 min |
| Aug 5, 3:51 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall | 24 min |
| Aug 5, 4:17 PM CDT | Special Weather Statement | MEG | DeSoto | 28 min |
| Aug 5, 4:27 PM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall | 63 min |
| Aug 5, 4:37 PM CDT | Areal Flood Advisory | MEG | Yalobusha | 53 min |
| Aug 5, 4:50 PM CDT | Special Weather Statement | MEG | Lafayette | 40 min |
| Aug 5, 4:53 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall | 24 min |
| Aug 5, 4:55 PM CDT | Special Weather Statement | MEG | Quitman | 35 min |
| Aug 5, 5:29 PM CDT | Special Weather Statement | MEG | Coahoma | 31 min |
| Aug 5, 6:04 PM CDT | Special Weather Statement | MEG | Tallahatchie | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.